Encephalopathy after Bendamustine Treatment: A Rare Side Effect?
KeywordsFollicular lymphoma, bendamustine, rituximab, neurotoxicity, encephalopathy
Bendamustine is a chemotherapeutic drug associated with frequent haematological and gastrointestinal adverse effects and, more rarely, neurological toxicity.
We present the case of a 79-year-old man with follicular lymphoma, grade 2, Ann-Arbor stage IV-A, FLIPI 4, high risk, with bulky disease and vital organ compression, treated with R-CHOP and then rituximab-bendamustine, who developed encephalopathy approximately 2 months after the last cycle. After ruling out other possible aetiologies, we assumed the patient’s encephalopathy was due to a delayed bendamustine side effect, possibly aggravated by the concomitant administration of rituximab.
The authors hope to alert clinicians to this rare adverse effect, its difficult identification and the need to rule out other aetiologies.
Issue: Vol 7 No 12 (view)